July 16, 2015

Acne Treatment (Accutane) and Ingrowing Toenails

At The Podiatry Practice, it is not uncommon for patients to present with ingrowing toenails or paronychia while taking specific acne medications.

Isotretinoin (also known as Roaccutane, Accutane or Oratane), is a drug commonly prescribed by dermatologists to treat acne. Unfortunately, the side effects of this medication tend to involve other parts of the skin and mucous membranes.

This commonly includes drying out of the cuticles and nail folds, leading to inflammation and sometimes infection of the side of the nail. Isotretinoin is also known to cause nail dystrophy, or poor nail formation, which can lead to deformity and ingrowing nails. Often the two occur together, leaving the patient with a remarkably painful toe.

It is not uncommon for paronychia and nail deformities to resolve once the medication is ceased. As a result, initial management of these patients is often aimed towards symptom relief – such as removing the ingrowing portion of the nail, salt water soaking, topical antiseptics, and sometimes oral antibiotics.

If presentation during acne treatment is severe or the nail deformity persists beyond finishing the medication, consideration may be given for a permanent ingrowing toenail removal (minor surgery).